If you have muscle pain or weakness while taking a cholesterol-lowering statin drug, such as atorvastatin (Lipitor and generic) or simvastatin (Zocor and generic), contact your doctor right away. Muscle aches, soreness, and tenderness due to statins are usually not serious, but in rare cases, those can be a sign of a life-threatening condition.

It’s not always obvious if the muscle pain is due to the statin or something else, so it's best to tell your doctor about any muscle pain or fatigue you have, says Steven Nissen, M.D., chairman of the department of cardiovascular medicine at the Cleveland Clinic Foundation.

The thighs, shoulders, and upper arms are common places for statin-related muscle problems to occur, Nissen says. "People typically complain that the muscles in their thighs or upper arms are either painful or weak," he says. "They often feel like they don't have strength in those muscles." Pain, tenderness, and weakness can also occur in other areas, including the lower back and calves.

If those symptoms are really due to a statin, they usually go away within a week or so after stopping the drug (though you shouldn’t stop taking the statin on your own—be sure to consult with your doctor first). If they persist, your doctor will check you for a type of muscle breakdown called rhabdomyolysis that can lead to permanent kidney damage, coma, and death.

"Rhabdomyolysis is very rare, and leads to dark colored urine and a lot of weakness," says Mark Hlatky, M.D., a cardiologist and professor of medicine at the Stanford University School of Medicine. It can also cause fever, nausea, and vomiting (especially in severely-affected patients).

If you have rhabdomyolysis, your doctor will not only stop the statin but also warn you to never take a statin-type drug in the future. They might also recommend stopping it even if you don’t have rhabdomyolysis depending on how severe your problems are.

When to Switch

With less severe aches and pains, your doctor might try a lower dose or switch you to another statin, Nissen says. Although a person might have muscle pain or weakness with one statin, they might not with another.

If that doesn't help, another strategy is to only take the statin every other day or less often. That can sometimes still lower cholesterol levels but avoid muscle pain or weakness, Nissen says.

If your doctor doesn’t ask, make sure you tell them about all other drugs or supplements you take. Some increase the likelihood of muscle pain or rhabdomyolysis when taken with a statin. Those include other cholesterol-lowering drugs such as gemfibrozil and niacin; drugs to lower blood pressure such as verapamil; and amiodarone, a medication used for heart-rhythm problems.

Your choice of breakfast might also make a difference. Studies have found that grapefruit juice—even if you drink it hours after taking a statin—can enhance the absorption of statin drugs. While no studies have found any ill effects from this, in theory it could increase the potential for muscle and liver problems, or other minor side effects. So if you take a statin and enjoy grapefruit juice, talk with your doctor.

Skip supplements that claim they can prevent statin-induced muscle pain. Despite claims on the Internet, there's little evidence that coenzyme Q-10 (CoQ10) will help protect you from muscle problems, says Hlatky. 

Editor's Note: These materials were made possible by a grant from the state Attorney General Consumer and Prescriber Education Grant Program, which is funded by a multistate settlement of consumer fraud claims regarding the marketing of the prescription drug Neurontin (gabapentin).